The Pediatrics case report on seven teen boys who developed myocarditis after COVID-19 vaccination was an example of the how quickly a safety signal can result in a public health response, according to Judith A. Guzman-Cottrill, D.O., a corresponding author (https://bit.ly/3jT50Hq).
Dr. Guzman-Cottrill, who described the case report at the National Vaccine Advisory Committee virtual meeting in June, emphasized the importance of continued prompt reporting to the Vaccine Adverse Event Reporting System (VAERS).
Knowledge of the rare cases of myocarditis in adolescents after the mRNA vaccine helped prevent unnecessary procedures for adolescents who went to the emergency department after receiving the COVID-19 vaccine, Dr. Guzman-Cottrill said.
“It was important to publish this paper because early recognition of chest pain, elevated troponins and abnormal EKGs following COVID-19 vaccination may prevent invasive procedures,” she said. “We also wanted to publish this to recommend that these patients undergo a comprehensive workup to exclude infectious and non-infectious causes. We don’t want every case of myocarditis to just automatically be blamed on immunization.”
Clinicians should provide information regarding COVID-19 vaccines to recipients. Because COVID-19 vaccines are authorized under an emergency use authorization (EUA), they do not have a vaccine information statement. Instead, an EUA fact sheet issued by the Food and Drug Administration (FDA) should be given to the recipient or caregiver.
Links to COVID-19 EUA fact sheets for Pfizer/BioNTech, Moderna and Janssen vaccines are available at https://www.cdc.gov/vaccines/covid-19/eua/index.html. The FDA added warnings to the Pfizer and Moderna COVID-19 fact sheets explaining the small risk of myocarditis or pericarditis.
Report possible adverse events associated with the use of COVID-19 vaccines to VAERS at https://vaers.hhs.gov/index.html or by calling 1-800-822-7967.